|hep c and anemia
Feb 12, 2007
I was diagnosed with hep c about 10 years ago, but haven't been treated yet. But now I am seriously thinking about it. The question I have is I am already often anemic, so will this be a problem with treatment since it causes anemia?
Response from Dr. Frascino
The first question to ask is why are you "already often anemic?"
Regarding hep C treatment, combination therapy with pegylated interferon and ribavirin is now the gold standard and has been shown to be remarkably effective. The biggest problem is medication side effects! Ribavirin can and often does cause anemia. The problem can be mitigated by using a medication that stimulates the production of new red blood cells. There are currently several FDA-approved drugs for this purpose. Talk to your doctor about being proactive to minimize potential drug-induced side effects. I'll repost several questions from the archives that address this problem. Additional information can be found in the archives and on related links.
hep c treatment side effects Feb 21, 2005
I had a liver transplant 10 yrs ago. I'm a 55 yo female. I am currently taking peg intron, ribavirin, procrit. Plus I am also taking neoral, toprol, lexapro, and ritalin. My hemoglobin and hemaocrit drop frequently. When hemoglobin gets below 10.9 I start to feel short winded and fatigued, muscle cramps. My primary care dr said today she doubts that that is what causes these symptoms. when I hit 7.9 hemoglobin I felt like a rag doll and my heart had an inverted t wave. What is up? The dr. made me feel like a hypochondriac. Oh also I found out I have hyperglycemia again. 378 blood sugar today. I think she was going to suggest I exercise. When I'm short winded I can't walk very far and when I push myself I get dizzy and I feel like I may faint. I get chest pains too
Response from Dr. Frascino
The normal range for hemoglobin in women is 12 to 16 g/dL. Consequently there is no doubt you are significantly anemic. The most common symptoms associated with anemia include exercise intolerance, fatigue and shortness of breath. Sound familiar? You are not being hypochondriacal in my opinion. In fact your symptoms perfectly match your diagnosis (anemia) and your laboratory tests (low hemoglobin).
You also have an excellent reason to be anemic. Combination therapy with PEG-Intron and Ribavirin is well known to cause anemia. Procrit has been remarkably effective in ameliorating this condition. I'm concerned that your hemoglobin "drops frequently" despite being on Procrit. That makes me question whether you are being dosed properly. You might also need an iron supplement to allow Procrit to work at its best in stimulating the production of new red blood cells.
Maybe it's time for a second opinion from a competent and compassionate specialist who does not make you feel like a hypochondriac.
Good luck. Don't settle for suboptimal medical care.
so tired with hep c Mar 31, 2004
my question is this, why am I so tired all the time ? Of the last three blood tests #1 was 850 #2 was 600 and #3 normal. these tests were done over a three month period. the doctor does not seem to want to tell me what is going on . I also have some pain in my joints , please help Paul
Response from Dr. Frascino
Just like that famous line from a Paul Newman movie, it seems "what we have here is a failure to communicate!" Your "doctor does not seem to want to tell you what is going on," and you haven't told me enough for me to answer your question! Are you HIV and hep C coinfected? What do your blood test numbers refer to? T-cell count? Viral load? Testosterone levels? What medications are you on? What are your liver function tests showing? Which joints hurt and for how long?
I'll offer just one suggestion, until I get additional information back from you. If you are on combination treatment with pegylated interferon and ribavirin for your hepatitis C, and are experiencing significant fatigue, you should be checked for anemia. Ribavirin often causes anemia, which can, in turn, cause significant fatigue (among other symptoms). Procrit can be remarkably effective in helping with this problem, as it stimulates the production of new red blood cells. Without additional information, I can't say if this is your problem or not; however, since peg-interferon plus ribavirin is currently the best treatment for hepatitis C, I wanted to make sure you were aware of this potential complication. Aggressively treating the ribavirin-induced anemia can often not only improve your energy level, but also allow you to remain on hep C treatment for a full course of therapy.
Don't be shy about confronting your doctor and getting all your questions answered. If you need additional help, write back with more details.
Good luck. Feel better.
HCV anemia Apr 16, 2003
I am HCV and on Pegasys/Rebetol for 48 weeks. Going on my 12th week now. HGB value is down to 11. For how long is Procrit used to treat this anemia?
Response from Dr. Frascino
Combination antiretroviral therapy with pegylated interferon (Pegasys) and ribavirin (Rebetrol) has shown remarkable promise in treating hepatitis C. Youve made it to week 12 already. Congratulations! The biggest problem with combination therapy for hepatitis C is the side effects of drugs. The interferon can cause "the flu from hell" and depression. Ribavirin can often cause anemia, leading to fatigue, shortness of breath, exercise intolerance, rapid heartbeat, headaches, difficulty concentrating, and more. You are becoming anemic. Your hemoglobin is down to 11 g/dL. The normal range is 12-16 g/dL for women, and 14-18 g/dL for men. Procrit is definitely indicated in this situation. Studies have shown that Procrit raises hemoglobin, correcting the anemia and consequently relieving many of the symptoms associated with it. Perhaps just as importantly, Hep C-ers who used Procrit to treat their ribavirin-induced anemia were able to better tolerate their hep C combination meds. With aggressive treatment of the medication side effects, like anemia, you have a much better chance of completing your full 48-week cycle of therapy. By doing so, youll have a much better chance of controlling, and perhaps even curing, your hepatitis C infection. (We refer to cure as a "sustained viral response.") How long can you use Procrit? For as long as you need it! The full 48 weeks, or longer, if necessary. Its a remarkably safe and very well tolerated medication. It does not have any drug-drug interactions or significant side effects. Its administered by weekly injections. Your hep C specialist should check your "iron stores" (blood test), as youll need adequate iron levels to manufacture new red blood cells. He/she will also monitor your response to Procrit and adjust the dose as needed. Congratulations. You are one quarter of the way to completing your full cycle of therapy. Hang in there! Write back if you need additional advice.
Owning A Cat
Malaria & HIV in ex
- Are Black Spots A Sign Of HIV?
- Sex With A Prostitute How Long Does It Take To Test Positive For AIDS
- Swollen Lymph Nodes After Unprotected Sex Without Ejaculation Worried I Have HIV
- Can Selenium Sulfide Help With Flat Warts Hpv?
- Does Amoxicillin Cure Stds?
- Is It Possible To Have Sores On You Private Part Without It Being An Std?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.